Oklahoma, 2020

Flood in Oklahoma, February 24 to 28, 2020

February 24 to 28, 2020 · NWS TSA · 1 event in 1 county or zone

Widespread showers and thunderstorms developed over northeastern Oklahoma and southeastern Kansas during the afternoon of the 23rd, to the north of a frontal boundary, and with the approach of an upper level disturbance. Moderate to locally heavy rainfall continued across this region through the morning of the 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread showers and thunderstorms developed over northeastern Oklahoma and southeastern Kansas during the afternoon of the 23rd, to the north of a frontal boundary, and with the approach of an upper level disturbance. Moderate to locally heavy rainfall continued across this region through the morning of the 24th. Widespread rainfall amounts of one to three inches occurred over far northeastern Oklahoma and southeastern Kansas, resulting in moderate flooding of the Neosho River near Commerce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 24, 9:15 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 24, 9:15 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
915 PM CST Mon Feb 24 2020

...UPDATE...

.DISCUSSION...
Mid level trof axis continued to slide through the region this
evening with widespread low level ceilings and patchy areas of
light drizzle/rain remaining across Eastern Oklahoma and Northwest
Arkansas. Just to the west/northwest of the CWA...a break in cloud
cover was observed...though additional mid/high clouds were
spreading eastward from the ongoing precip across Western
Oklahoma/Southwest Kansas. Temps under the low clouds were in the
low 40s to low 50s over the CWA.

Overnight tonight...the mid level trof axis is expected to exit
the region with the remaining light drizzle pushing off to the
east and northeast. There may be some breaks in the clouds across
Eastern Oklahoma for a short time...though should cloud back over
with the approaching clouds out west. Latest short term solutions
continue to indicate the precip out west weakening and dissipating
before reaching Eastern Oklahoma as the associated frontogenetic
forcing continues to weaken with time. For the evening
update...have added patchy drizzle to parts of Northeast Oklahoma
and Northwest Arkansas for the next few hours before the trof axis
exits.

Continued cloud cover and northerly winds transporting dewpoints
in the 30s into the region overnight should aid in temps slowly
falling into the mid/upper 30s to lower 40s from north to south by
Tuesday morning. For the evening update...have slowed the rate of
cooling slightly with the continued cloud cover and added minor
tweaks to hourly grids to account for latest trends and ingested
observations.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   38  52  31  42 /  10  30  40  10
FSM   42  56  33  42 /  10  10  30  10
MLC   39  55  31  43 /   0  10  30  10
BVO   35  49  29  40 /  10  40  40   0
FYV   39  48  30  37 /  30  20  40  20
BYV   39  48  30  37 /  30  20  40  20
MKO   37  52  30  41 /  10  10  30  10
MIO   39  45  30  38 /  20  40  40  10
F10   38  53  30  42 /  10  10  30  10
HHW   40  55  34  44 /   0  10  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...20
Hazardous weather outlook, Feb 24, 4:54 PM CST, 5 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
454 PM CST Mon Feb 24 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
454 PM CST Mon Feb 24 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.

DISCUSSION...
Breezy northerly winds along with areas of light drizzle and or
light rain will remain possible into the evening hours as a cold
front exits the region. Hazardous weather is not expected tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY AND WEDNESDAY...Winter Weather Potential...High Wind
						Potential.
THURSDAY THROUGH SATURDAY...No Hazards.
SUNDAY...Very High Fire Weather Potential...High Wind Potential.

EXTENDED DISCUSSION...
Rain chances return again Tuesday into Tuesday night as another
upper level low pressure system drops southeast through the
region. Overnight Tuesday night...rain chances may transition over
to a rain snow mix to light snow across parts of Northeast
Oklahoma and Northwest Arkansas before tapering off Wednesday
morning. Forecast snowfall accumulations are expected to be
generally less than a quarter of an inch...with locally higher
amounts up near a half inch for locations within the higher
terrain of Northwest Arkansas. Winter weather impacts are forecast
to be minor.

A warming trend is forecast late week and into the weekend. Gusty
southerly winds look to develop Sunday ahead of another low
pressure system forecast to drop into the Plains. These winds
along with warmer temperatures could increase fire weather
concerns Sunday afternoon.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
February 24, 10:45 PM CST to February 28, 7:15 AM CST
Where
Ottawa County, 11.28 mi WNW of North Miami to 3.59 mi NW of North Miami
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.980, -95.070

The Neosho River near Commerce rose above its flood stage of 15 feet at 10:45 pm CST on February 24th. The river crested at 18.71 feet at 12:15 pm CST on the 26th, resulting in moderate flooding. Low lying areas around Miami were flooded, including Riverview Park, and Highway 125 near the Fairgrounds was flooded. The river fell below flood stage at 7:15 am CDT on the 28th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877515.